Alert archive / Florida / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 55, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at Mar 17, 2003, 7:04 PM EST for Duval County, Nassau County, Florida. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 17, 2003, 7:04 PM EST (00:04 UTC)
- Expired
- Mar 17, 2003, 7:45 PM EST
- In force
- 41 min
- Issued by
- NWS Jacksonville, FL
- Area
- Whole counties
Counties Duval County, FL, Nassau County, FL
The nearest sounding before it
Jacksonville, FL (KJAX), launched 00:00Z, 0.1 hours before the alert went out and 3 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 384 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1017 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KJAX 180004 SVRJAX FLC031-089-180045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 701 PM EST MON MAR 17 2003 THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DUVAL COUNTY IN NORTHEAST FLORIDA NASSAU COUNTY IN NORTHEAST FLORIDA * UNTIL 745 PM EST * AT 701 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A A CLUSTER OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS OVER DUVAL AND NASSAU COUNTIES...MOVING NORTHEAST AT 30 MPH. * SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 745 PM EST... FORT CAROLINE AND SAN PABLO... MAYPORT... YULEE AND TALBOT ISLAND... AMELIA CITY... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL AND DAMAGING WINDS IN EXCESS OF 55 MPH. REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 904-741-4370 TO REPORT SEVERE WEATHER. $$ ECZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 2:45 PM EST, 4 hours 19 minutes earlier.
Area forecast discussion, Mar 17, 2:45 PM EST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 245 PM EST MON MAR 17 2003 CURRENTLY...UPR LOW CONTINUES TO SPIN OVER THE N GULF COAST REGION WITH SFC LOW ADVANCING INLAND INTO S AL. GOMEX CONVECTION ASSOCIATED WITH STRONG VORT MAXES SWINGING TROUGH THE REGION APPEARS TO HAVE SPLIT INTO TWO DISTINCT AREAS...THE STRONGER AREA BECOMING ZONALLY ORIENTED OFFSHORE OF THE TBW AREA AND THE SECOND REGION ADVANCING ENE INTO THE EASTERN FL PANHANDLE. ATT...NVA OVER THE CWA WITH ONLY WCSB SHRA MOVING THRU THE SUWANNEE VALLEY. TONIGHT..WILL HAVE TO MONITOR CONVECTION DEVELOPING OVER APALACHEE BAY AS EXPECT THIS ENERGY TO BRING THE HIGHEST CHC POPS THIS EVENING TO THE SUWANNEE RIVER VALLEY AND INLAND GA AS SFC LOW TO THE W MOVES ENE WHILE UPR LOW OPENS UP. DRIER AIR WILL FILTER INTO THE AREA AT THE MID AND UPR LVLS AS RIDGE AXIS BUILDS IN FROM THE W TONIGHT. ALTHOUGH LOW LVL FLOW BECOMES SLY...EXPECT PATCHY FG AND LOW CIGS TO DEVELOP DURING THE EARLY MORNING HOURS GIVEN ABUNDANCE OF SFC MOISTURE. TUE & TUE NIGHT...RIDGING BUILDS ALOFT WITH SLY FLOW BRINGING WARM TEMPS TO THE CWA. WILL CARRY SILENT 10% POPS BOTH PERIODS AS BULK OF DYNAMICS REMAINS N AND S OF THE AREA...BUT SWODY2 PUTS OUR WESTERN MOST ZONES IN SLIGHT RISK. BOTH AVN AND MESOETA BRING A VORT LOBE MOVING EWD ON THE BACKSIDE OF THE RIDGE TUE AFTN...BUT WILL NOT MENTION POPS YET AS MEAN LAYER RH AND LOW LVL INSTABILITY APPEAR RATHER WEAK. WED & WED NIGHT...WARM-UP WED AFTN AS HIGHS REACH THE MID 80S TO UPR 80S ACRS MOST OF THE CWA WITH STRONG WAA AHEAD OF STORM SYSTEM OVER THE PLAINS. MOISTURE SURGES WITH PWATS INCREASING ABOUT 1.5 AND INSTABILITY PARAMETERS BOOST WITH CAPES NEAR 2000 J/KG AND LI OF -5 TO -6. WILL CARRY SLIGHT CHC OF POPS WED AND INCRS TO LOW CHC WED NIGHT FOR WESTERN MOST ZONES AS WEAK MID LVL IMPULSES ADVANCE OVER THE AREA FROM THE GOMEX AHEAD OF APPROACHING COLD FRONT. THU...VIGOROUS STORM SYSTEM ACRS THE PLAINS LIFTS NE AS ITS TRAILING COLD FRONT APPROACHES THE SE REGION. WARM TEMPS IN THE 80S CONTINUE THU AFTN WITH LOW LVL SLY FLOW AND SW FLOW ALOFT AS UPR RIDGE ADVANCES INTO THE WESTERN ATLANTIC. BRZY CONDITIONS LIKELY WITH TIGHT PGRAD SETTING UP ACRS THE AREA. WILL CARRY CHC POPS WITH HIGHEST POPS ACRS NORTHERN ZONES. EXTENDED...FROPA PROGGED FOR FRI WITH CLRING SAT AS HIGH PRESS BUILDS ACRS THE PLAINS. I AM PRETTY SKEPTICAL OF THE GFS SOLUTION ATT WRT TO IT PUSHING THE FRONT THRU THE CWA BY EARLY SAT. ITS THAT TIME OF YEAR WHEN THE UPR LVL PUSH BEGINS TO SLACK ACRS THE AREA AND THE SFC FRONTS LINGER OVER THE FL PENINSULA AS THEY BECOME DIFFUSE. ATT...WILL TREND TOWARD THE ENSEMBLE MEX GUIDANCE WITH HIGHEST POPS THU NIGHT INTO FRI WITH SLIGHT CHC OF SHRA FRI NIGHT. PARTLY CLOUDY SKIES (KEEP YOUR FINGERS CROSSED) THIS WEEKEND AS HIGH PRESS BUILDS INTO THE MID-ATLANTIC REGION WITH LOW LVL FLOW BECOMING ONSHORE SUN EVENING. NEXT STORM SYSTEM IS INDUCED IN THE WESTERN GOMEX LATE SUN AS UPR TROUGH DIGS INTO THE SOUTHERN PLAINS. THE LOW IS ADVERTISED TO TRACK ACRS THE CWA MON WITH GOOD DYNAMICS ASSOCIATED WITH THE SYSTEM ATT. MARINE...NO HEADLINES. THU MAY NEED MARGINAL SCA AS SWLY WINDS INCREASE AHEAD OF APPROACHING COLD FRONT. FIRE WX...NO CONCERNS. CCF... FCSTID = 24 AMG 56 82 59 83 / 40 10 10 20 SSI 58 77 61 77 / 30 10 10 20 JAX 57 83 62 83 / 30 10 10 20 SGJ 60 81 65 80 / 20 10 10 20 GNV 60 84 64 85 / 40 10 10 20 OCF 61 84 65 86 / 30 10 10 20 .JAX... FL...NONE. GA...NONE. PUBLIC...BROYLES MARINE/FIRE WX...ZIBURA
Hazardous weather outlook, Mar 17, 10:35 AM EST, 8 hours 29 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-172300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 1035 AM EST MON MAR 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT... ...SCATTERED STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING MAINLY OVER NORTHEAST FLORIDA... ...RIVER FLOODING CONTINUES ACROSS THE AREA... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE FORECAST AREA THIS AFTERNOON AND EVENING. DAYTIME HEATING IS EXPECTED TO ALLOW SOME OF THE STORMS TO BECOME STRONG TO POSSIBLY SEVERE WITH HAIL AND STRONG GUSTY WINDS. DUE TO THE FASTER STORM MOTION AND SCATTERED NATURE OF THIS PRECIPITATION THE RISK OF EXCESSIVE RAINFALL IS NOT AS GREAT AS EARLIER THIS MORNING. AREA RIVERS WILL CONTINUE ABOVE FLOOD STAGE. PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR MORE INFORMATION. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... THE POTENTIAL FOR SCATTERED STRONG AND ISOLATED SEVERE THUNDERSTORMS EXISTS THURSDAY THROUGH FRIDAY ACROSS THE FORECAST AREA. LOCALIZED HEAVY RAINFALL IS ALSO POSSIBLE. AREA RIVERS WILL LIKELY CONTINUE AT OR ABOVE FLOOD STAGE THROUGH THE PERIOD. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IN THEIR AREA IF WARNINGS ARE ISSUED THIS AFTERNOON AND EVENING. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. ZIBURA
In the hours before
Special weather statement, Mar 17, 5:28 PM EST, 1 hour 36 minutes before
FLZ023-GAZ150-164-172315- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 528 PM EST MON MAR 17 2003 ...STRONG THUNDERSTORMS WILL IMPACT WARE...NORTHERN BAKER...AND WESTERN CHARLTON COUNTIES THROUGH 615 PM EST... AT 528 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF MILLWOOD TO 11 MILES WEST OF TAYLOR...MOVING EAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND MILLWOOD...MANOR...TAYLOR...WARESBORO...STEVEN FOSTER STATE PARK...WAYCROSS...DIXIE UNION AND DEENWOOD THROUGH 615 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. ZAPPE
Special weather statement, Mar 17, 5:56 PM EST, 1 hour 8 minutes before
FLZ024-172330- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 556 PM EST MON MAR 17 2003 ...STRONG THUNDERSTORMS WILL IMPACT THE NASSUA THROUGH 630 PM... AT 555 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 11 MILES WEST OF CALLAHAN...MOVING NORTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND CALLAHAN THROUGH 630 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS TO 40 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. SHASHY WWUS82 KJAX 172257 CCA SPSJAX FLZ024-172330- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 556 PM EST MON MAR 17 2003 ...STRONG THUNDERSTORMS WILL IMPACT THE NASSAU THROUGH 630 PM... AT 555 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 11 MILES WEST OF CALLAHAN...MOVING NORTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND CALLAHAN THROUGH 630 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS TO 40 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. SHASHY
Special weather statement, Mar 17, 5:56 PM EST, 1 hour 8 minutes before
FLZ024-172330- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 556 PM EST MON MAR 17 2003 ...STRONG THUNDERSTORMS WILL IMPACT THE NASSAU THROUGH 630 PM... AT 555 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 11 MILES WEST OF CALLAHAN...MOVING NORTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND CALLAHAN THROUGH 630 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS TO 40 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. SHASHY
Special weather statement, Mar 17, 6:11 PM EST, 53 minutes before
GAZ134-151-152-172345- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 611 PM EST MON MAR 17 2003 ...STRONG THUNDERSTORMS WILL IMPACT EASTERN BACON...PIERCE AND BRANTLEY COUNTIES THROUGH 645 PM EST... AT 611 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS OVER NORTHERN WARE COUNTY...MOVING NORTHEAST AT 30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS AROUND HOBOKEN...RAYBON...NAHUNTA...HICKOX AND ATKINSON THROUGH 645 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. ZAPPE
Special weather statement, Mar 17, 6:31 PM EST, 33 minutes before
GAZ164-180000- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 631 PM EST MON MAR 17 2003 ...STRONG THUNDERSTORMS WILL IMPACT CHARLTON COUNTY THROUGH 7 PM EST... AT 631 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 13 MILES NORTH OF WINOKUR TO 10 MILES SOUTH OF ST. GEORGE...MOVING NORTHEAST AT 30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND WINOKUR...ST. GEORGE...RACE POND...HOMELAND AND FOLKSTON THROUGH 700 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. ZAPPE
Special weather statement, Mar 17, 6:48 PM EST, 16 minutes before
GAZ165-166-180030- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 648 PM EST MON MAR 17 2003 ...STRONG THUNDERSTORMS WILL IMPACT CAMDEN COUNTIES THROUGH 730 PM EST... AT 648 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF HOBOKEN TO 6 MILES SOUTHWEST OF HILLIARD... MOVING NORTHEAST AT 30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND WOODBINE...WAVERLY...COLESBURG... KINGSLAND...HARRIETTS BLUFF...KINGS BAY BASE...HIGH POINT AND CUMBERLAND ISLAND THROUGH 715 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. ZAPPE
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 7:56 PM EST | Special Marine Warning | JAX | 64 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.